Three cases of severe hyponatremia under taking selective serotonin reuptake inhibitor (SSRI)

Daijo Inaguma, Wataru Kitagawa, Hiroki Hayashi, Toshikazu Kanoh, Kei Kurata, Shinichi Kumon

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

The association between selective serotonin reuptake inhibitors(SSRIs)and hyponatremia has been documented throughout the world. In Japan, since SSRIs have recently come into use for patients with depression, there are only a few reports of hyponatremia associated with SSRIs. We present here three cases of the syndrome of inappropriate secretion of antidiuretic hormone (SIADH) associated with the administration of fluvoxamine for depression. They were admitted to our hospital because of deep coma, and revealed severe hyponatremia. Their serum sodium levels were 103∼112 mEq/l, serum osmolalities were 227∼241 mmol/kg, urine sodium levels were 38∼107 mEq/l, and urine osmolalities were 352∼781 mmol/kg. These patients were started on fiuvoxamine 3 days∼3 months previously. The diagnosis of SIADH in these patients was made based on hyponatremia, and low serum and high urine osmolalities. The fluvoxamine treatment was discontinued, and hypertonic saline was infused. Their serum sodium levels and osmolalities were subsequently normalized. None of the other known causes of hyponatremia, including diuretic therapy, tumors, and respiratory and central nervous system diseases, were present. High plasma AVP levels observed in the two cases suggest that SSRIs stimulate AVP secretion, thereby causing SIADH. Many reports have shown that people older than 70 years were at a particularly high risk of developing hyponatremia when SSRIs were used. In the future, since the use of SSRIs will be increasing, the water and electrolyte balance of elderly patients should be monitored carefully during SSRIs therapy.

Original languageEnglish
Pages (from-to)644-648
Number of pages5
JournalJapanese Journal of Nephrology
Volume42
Issue number8
Publication statusPublished - 01-12-2000
Externally publishedYes

Fingerprint

Hyponatremia
Serotonin Uptake Inhibitors
Osmolar Concentration
Fluvoxamine
Sodium
Urine
Serum
Vasopressins
Inappropriate ADH Syndrome
Respiratory Therapy
Water-Electrolyte Balance
Central Nervous System Diseases
Coma
Diuretics
Japan
Therapeutics
Neoplasms

All Science Journal Classification (ASJC) codes

  • Nephrology

Cite this

Inaguma, Daijo ; Kitagawa, Wataru ; Hayashi, Hiroki ; Kanoh, Toshikazu ; Kurata, Kei ; Kumon, Shinichi. / Three cases of severe hyponatremia under taking selective serotonin reuptake inhibitor (SSRI). In: Japanese Journal of Nephrology. 2000 ; Vol. 42, No. 8. pp. 644-648.
@article{2a9b7089f35d4112850475023a5ef31b,
title = "Three cases of severe hyponatremia under taking selective serotonin reuptake inhibitor (SSRI)",
abstract = "The association between selective serotonin reuptake inhibitors(SSRIs)and hyponatremia has been documented throughout the world. In Japan, since SSRIs have recently come into use for patients with depression, there are only a few reports of hyponatremia associated with SSRIs. We present here three cases of the syndrome of inappropriate secretion of antidiuretic hormone (SIADH) associated with the administration of fluvoxamine for depression. They were admitted to our hospital because of deep coma, and revealed severe hyponatremia. Their serum sodium levels were 103∼112 mEq/l, serum osmolalities were 227∼241 mmol/kg, urine sodium levels were 38∼107 mEq/l, and urine osmolalities were 352∼781 mmol/kg. These patients were started on fiuvoxamine 3 days∼3 months previously. The diagnosis of SIADH in these patients was made based on hyponatremia, and low serum and high urine osmolalities. The fluvoxamine treatment was discontinued, and hypertonic saline was infused. Their serum sodium levels and osmolalities were subsequently normalized. None of the other known causes of hyponatremia, including diuretic therapy, tumors, and respiratory and central nervous system diseases, were present. High plasma AVP levels observed in the two cases suggest that SSRIs stimulate AVP secretion, thereby causing SIADH. Many reports have shown that people older than 70 years were at a particularly high risk of developing hyponatremia when SSRIs were used. In the future, since the use of SSRIs will be increasing, the water and electrolyte balance of elderly patients should be monitored carefully during SSRIs therapy.",
author = "Daijo Inaguma and Wataru Kitagawa and Hiroki Hayashi and Toshikazu Kanoh and Kei Kurata and Shinichi Kumon",
year = "2000",
month = "12",
day = "1",
language = "English",
volume = "42",
pages = "644--648",
journal = "Japanese Journal of Nephrology",
issn = "0385-2385",
publisher = "Japanese Society of Nephrology",
number = "8",

}

Three cases of severe hyponatremia under taking selective serotonin reuptake inhibitor (SSRI). / Inaguma, Daijo; Kitagawa, Wataru; Hayashi, Hiroki; Kanoh, Toshikazu; Kurata, Kei; Kumon, Shinichi.

In: Japanese Journal of Nephrology, Vol. 42, No. 8, 01.12.2000, p. 644-648.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Three cases of severe hyponatremia under taking selective serotonin reuptake inhibitor (SSRI)

AU - Inaguma, Daijo

AU - Kitagawa, Wataru

AU - Hayashi, Hiroki

AU - Kanoh, Toshikazu

AU - Kurata, Kei

AU - Kumon, Shinichi

PY - 2000/12/1

Y1 - 2000/12/1

N2 - The association between selective serotonin reuptake inhibitors(SSRIs)and hyponatremia has been documented throughout the world. In Japan, since SSRIs have recently come into use for patients with depression, there are only a few reports of hyponatremia associated with SSRIs. We present here three cases of the syndrome of inappropriate secretion of antidiuretic hormone (SIADH) associated with the administration of fluvoxamine for depression. They were admitted to our hospital because of deep coma, and revealed severe hyponatremia. Their serum sodium levels were 103∼112 mEq/l, serum osmolalities were 227∼241 mmol/kg, urine sodium levels were 38∼107 mEq/l, and urine osmolalities were 352∼781 mmol/kg. These patients were started on fiuvoxamine 3 days∼3 months previously. The diagnosis of SIADH in these patients was made based on hyponatremia, and low serum and high urine osmolalities. The fluvoxamine treatment was discontinued, and hypertonic saline was infused. Their serum sodium levels and osmolalities were subsequently normalized. None of the other known causes of hyponatremia, including diuretic therapy, tumors, and respiratory and central nervous system diseases, were present. High plasma AVP levels observed in the two cases suggest that SSRIs stimulate AVP secretion, thereby causing SIADH. Many reports have shown that people older than 70 years were at a particularly high risk of developing hyponatremia when SSRIs were used. In the future, since the use of SSRIs will be increasing, the water and electrolyte balance of elderly patients should be monitored carefully during SSRIs therapy.

AB - The association between selective serotonin reuptake inhibitors(SSRIs)and hyponatremia has been documented throughout the world. In Japan, since SSRIs have recently come into use for patients with depression, there are only a few reports of hyponatremia associated with SSRIs. We present here three cases of the syndrome of inappropriate secretion of antidiuretic hormone (SIADH) associated with the administration of fluvoxamine for depression. They were admitted to our hospital because of deep coma, and revealed severe hyponatremia. Their serum sodium levels were 103∼112 mEq/l, serum osmolalities were 227∼241 mmol/kg, urine sodium levels were 38∼107 mEq/l, and urine osmolalities were 352∼781 mmol/kg. These patients were started on fiuvoxamine 3 days∼3 months previously. The diagnosis of SIADH in these patients was made based on hyponatremia, and low serum and high urine osmolalities. The fluvoxamine treatment was discontinued, and hypertonic saline was infused. Their serum sodium levels and osmolalities were subsequently normalized. None of the other known causes of hyponatremia, including diuretic therapy, tumors, and respiratory and central nervous system diseases, were present. High plasma AVP levels observed in the two cases suggest that SSRIs stimulate AVP secretion, thereby causing SIADH. Many reports have shown that people older than 70 years were at a particularly high risk of developing hyponatremia when SSRIs were used. In the future, since the use of SSRIs will be increasing, the water and electrolyte balance of elderly patients should be monitored carefully during SSRIs therapy.

UR - http://www.scopus.com/inward/record.url?scp=0034494287&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0034494287&partnerID=8YFLogxK

M3 - Article

C2 - 11195401

AN - SCOPUS:0034494287

VL - 42

SP - 644

EP - 648

JO - Japanese Journal of Nephrology

JF - Japanese Journal of Nephrology

SN - 0385-2385

IS - 8

ER -